Question Of The Day #92

question of the day

Which of the following is the most likely cause of this patient’s condition?

This elderly patient arrives to the Emergency Department with painless hematochezia.  His exam shows borderline hypotension, tachycardia, and a normal abdominal exam.  This patient most likely has a lower gastrointestinal bleed based on his signs and symptoms.  A brisk (fast) upper GI bleed is also possible but is less likely.  Please refer to the chart below for a list of causes of GI bleeding, GI bleeding signs and symptoms, and the initial Emergency Department treatment of GI bleeding. 

All choices listed above are potential causes of bright red bloody stools.  Peptic ulcer disease (Choice C) is the most common cause of upper GI bleeding worldwide, not lower GI bleeding.  However, a profusely bleeding peptic ulcer can cause rapid blood transit through the GI tract to form hematochezia rather than melena.  The patient lacks any risk factors or symptoms of peptic ulcer disease, such as upper abdominal pain, hematemesis, NSAID use, or prior H. pylori infection.  Ischemic colitis, or mesenteric ischemia (Choice A), is often associated with abdominal pain and cardiac risk factors (i.e., atrial fibrillation).  Colon cancer (Choice B) is also possible, but typically colon malignancy causes slow, chronic bleeding, rather than acute large volume bloody stools with signs of shock as in this patient.  The most common cause of lower GI bleeding worldwide is diverticulosis (Choice D).  This is the most likely diagnosis in this patient with painless hematochezia.

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #92," in International Emergency Medicine Education Project, June 10, 2022, https://iem-student.org/2022/06/10/question-of-the-day-92/, date accessed: September 30, 2022

Question Of The Day #91

question of the day

Which of the following is the most likely cause of this patient’s condition?

This patient arrives to the Emergency Department with upper abdominal pain and hematemesis.  He occasionally takes ibuprofen, a non-steroidal anti-inflammatory drug (NSAID), which is a risk factor for GI bleeding. His examination shows tachycardia.  This patient likely has an upper gastrointestinal bleed given his signs and symptoms.  Please refer to the chart below for a list of causes of GI bleeding, GI bleeding signs and symptoms, and the initial Emergency Department treatment of GI bleeding.  

All choices listed above are potential causes of upper GI bleeding, with the exception of GERD (Choice D).  Erosive gastritis and esophagitis can cause an upper GI bleed, but GERD is not a cause of upper GI bleed.  The patient lacks risk factors for esophageal varices (Choice A), such as chronic liver disease, cirrhosis, or alcohol abuse.  Gastric malignancy (Choice B) is possible, but less likely given the patient’s young age and lack of risk factors mentioned in the question stem for gastric malignancy (i.e., prior H. pylori infection, tobacco smoking, chronic gastritis, weight loss, lymphadenopathy, etc.).  The most common worldwide cause of upper GI bleeding is peptic ulcer disease (Choice C).  For this reason, Choice C is the best answer.

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #91," in International Emergency Medicine Education Project, June 3, 2022, https://iem-student.org/2022/06/03/question-of-the-day-91/, date accessed: September 30, 2022

Question Of The Day #20

question of the day
cod20
608 - Figure3 - pericardial effusion - ECG

Which of the following is the most appropriate next investigation for this patient’s condition?

This patient’s EKG demonstrates alternating amplitudes of QRS complexes, a phenomenon known as electrical alternans. This is caused by the heart swinging back and forth within a large pericardial effusion. The patient is tachycardic and borderline hypotensive, which should raise concern over impending cardiac tamponade. The next best investigation to definitively diagnose a large pericardial effusion with possible tamponade would be a cardiac sonogram (Choice B). This investigation could also guide treatment with pericardiocentesis in the event of hemodynamic decompensation and the development of obstructive shock. Other EKG signs of a large pericardial effusion are diffusely low QRS voltages and sinus tachycardia. Chest radiography (Choice C) may show an enlarged cardiac silhouette in this case and evaluate for alternative diagnoses (i.e. pneumothorax, pleural effusions, pneumonia, atelectasis), however, cardiac echocardiography is the best next investigation. CT pulmonary angiography (Choice D) would demonstrate the presence of a pericardial effusion along with differences in cardiac chamber size indicative of tamponade. Still, bedside cardiac sonogram is a faster test that prevents a delay in diagnosis. Sending a potentially unstable patient for a CT scan may also be dangerous. Arterial blood gas testing (Choice A) has no role in diagnosing pericardial effusion or cardiac tamponade. Correct Answer: B

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #20," in International Emergency Medicine Education Project, November 6, 2020, https://iem-student.org/2020/11/06/question-of-the-day-20/, date accessed: September 30, 2022

Question Of The Day #19

question of the day
qod19
52 - Perforated Viscus

Which of the following is the most likely cause of the patient’s condition?

All patients who present to the emergency department with chest pain should be evaluated for the top life-threatening conditions causing chest pain. Some of these include myocardial infarction, pulmonary embolism, esophageal rupture, tension pneumothorax, cardiac tamponade, and aortic dissection. Many of these diagnoses can be ruled-out or deemed less likely with a detailed history, physical exam, EKG, and sometimes imaging and blood testing. This patient presents with vague, burning chest pain, nausea, and tachycardia on exam. Pulmonary embolism (Choice A) is hinted by the patient’s tachycardia, but the patient has no tachypnea or risk factors mentioned for PE. Additionally, the chest X-ray findings demonstrate an abnormality that can explain the patient’s symptoms. Pancreatitis (Choice B) and Gastroesophageal reflux disorder (Choice D) are also possible diagnoses, especially with the location and description of the patient’s pain. However, Chest X-ray imaging offers an explanation for the patient’s symptoms. The patient’s Chest X-ray demonstrates the presence of pneumoperitoneum. In the presence of NSAID use, this radiological finding raises concern over a perforated viscus from advanced peptic ulcer disease (Choice C). Peptic ulcer disease (PUD) is most commonly caused by Helicobacter pylori infection, but NSAIDs, iron supplements, alcohol, cocaine, corrosive substance ingestions, and local infections can cause PUD. PUD is a clinical diagnosis which can be confirmed visually via endoscopy. The treatment for PUD includes initiation of a proton pump inhibitor (H2-receptor blockers are 2nd line), avoiding the inciting agent, and H.pylori antibiotic regimens in confirmed H.pylori cases. The treatment for a perforated peptic ulcer with pneumoperitoneum is IV fluids, IV antibiotics, Nasogastric tube placement, and surgical consultation for repair.

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #19," in International Emergency Medicine Education Project, October 30, 2020, https://iem-student.org/2020/10/30/question-of-the-day-18-2/, date accessed: September 30, 2022

You may want to read these

56-years-old male presented with chest pain.

716 - perforated ulcer

56 years old male known case of HTN, presented to ED with chest pain. The onset was 2 hours ago started gradually. It is a constant and worsening pain. Location: Anterior central chest epigastric. Radiating to Central back” middle of the back.” The character of the pain is heaviness and tightness. The degree at onset was 3 /10. The degree at maximum was 6 /10. The Exacerbating factor is leaning forward. The relieving factor is rest but not leaning forward, eating, antacids, oxygen, nitroglycerin, and morphine sulfate.

Do you recognize the problem in the chest x-ray?

To learn about management, please read chapter below.

Perforated Viscus by Ozlem Dikme